Metoprolol: Overdose or Miss Dose and Drug Interaction
Drug interactions are a leading cause of morbidity and mortality. Methadone and buprenorphine are frequently prescribed for the treatment of opioid addiction. Patients needing treatment with these medications often have co-occurring medical and mental illnesses that require medication treatment. The abuse of illicit substances is also common in opioid-addicted individuals. These clinical realities place patients being treated with methadone and buprenorphine at risk for potentially toxic drug interactions.
To reduce your risk of side effects, your doctor may direct you to start this medication at a low dose and gradually increase your dose. Follow your doctor's instructions carefully. Use this medication regularly to get the most benefit from it. To help you remember, take it at the same time(s) each day. Do not suddenly stop taking this medication without consulting your doctor. Your condition may become worse when the drug is suddenly stopped. For the treatment of high blood pressure, it may take several weeks before you get the full benefit of this drug. Keep taking this medication even if you feel well. Most people with high blood pressure do not feel sick. To prevent chest pain, a second heart attack, or migraine headaches, it is very important to take this medication regularly as prescribed. This drug should not be used to treat chest pain or migraines when they occur. Use other medications to relieve sudden attacks as directed by your doctor (for example, nitroglycerin tablets placed under the tongue for chest pain, "triptan" drugs such as sumatriptan for migraines). Consult your doctor or pharmacist for details. Tell your doctor if your condition does not improve or if it worsens (for example, if your routine blood pressure readings remain high or increase, if your chest pain or migraines occur more often).
Ten days prior to admission she had been prescribed terfenadine (Seldane—an antihistamine) 60 mg twice-a-day and cefaclor (Ceclor—a cephalosporin antibiotic) 250 mg three-times-a-day. On the eighth day of terfenadine therapy the patient began a self-medicated course of ketoconazole (Nizoral—an azole antifungal) at 200 mg twice-a-day for vaginal candidiasis. She was also taking medroxyprogesterone acetate at a dosage of 2.5 mg a-day. Upon admission to the hospital the patient was noted to have a QTc interval of 655 milliseconds (normal is less than 440 milliseconds). During the hospitalization the patient experienced near syncopal episodes associated with torsades de pointes noted on telemetry (Lazarou J, Pomeranz B, 1998). This ECG is a classic example of torsades de pointes, which is French for "twisting of the points." Torsades is a form of ventricular tachycardia that can most often be due to medications. The QRS complexes during this rhythm tend to show a series of "points up" followed by "points down" often with a narrow waist between. Recognition and reporting of this arrhythmia in association with terfenadine, astemizole (Hismanal), cisapride (Propulsid), grepafloxacin (Raxar), and mibefradil (Posicor) ultimately led to the removal of these medications from the market (Monahan BP, 1990).
In brief, store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medicines away from children and pets.Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company for more details about how to safely discard your product.
Committee on Quality of Health Care in America: Institute of Medicine. To err is human: building a safer health system. Washington, D.C.: National Academy Press; 2000.
Lazarou J, Pomeranz B, Corey PN. Incidence of adverse drug reactions in hospitalized patients: A meta-analysis of prospective studies. JAMA 1998;279:1200–1205. 3Gurwitz JH, Field TS, Avorn J, McCormick D, Jain S, Eckler M, et al. Incidence and preventability of adverse drug events in nursing homes.
Monahan BP, Ferguson CL, Cleave ES, Lloyd BK, Troy J, Cantilena LR. Torsade de pointes occurring in association with terfenadineuse. JAMA 1990